Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Sep 10, 2019, 10:42 PM CDT for Hutchinson County, McCook County, Turner County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2019, 10:42 PM CDT (03:42 UTC)
- Expired
- Sep 10, 2019, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Hutchinson County, SD, McCook County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 10:44 PM CDT | TSTM WND DMG | 5 E Freeman, SD | BUILDING BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 8:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
493
WFUS53 KFSD 110342
TORFSD
SDC067-087-125-110415-
/O.NEW.KFSD.TO.W.0034.190911T0342Z-190911T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
1042 PM CDT Tue Sep 10 2019
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
South central McCook County in southeastern South Dakota...
Northwestern Turner County in southeastern South Dakota...
East central Hutchinson County in southeastern South Dakota...
* Until 1115 PM CDT.
* At 1042 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Freeman, or 13 miles west of Parker,
moving east at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Marion around 1100 PM CDT.
Monroe around 1110 PM CDT.
Parker around 1115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4323 9744 4341 9751 4354 9723 4329 9708
TIME...MOT...LOC 0342Z 248DEG 22KT 4335 9740
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM1 follow-up statement
736
WWUS53 KFSD 110410
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1110 PM CDT Tue Sep 10 2019
SDC067-087-125-110420-
/O.EXP.KFSD.TO.W.0034.000000T0000Z-190911T0415Z/
McCook SD-Turner SD-Hutchinson SD-
1110 PM CDT Tue Sep 10 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL MCCOOK...NORTHWESTERN TURNER
AND EAST CENTRAL HUTCHINSON COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern South Dakota.
LAT...LON 4323 9744 4341 9751 4354 9723 4329 9708
TIME...MOT...LOC 0410Z 248DEG 22KT 4341 9719
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 10, 6:09 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 10, 6:09 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
609 PM CDT Tue Sep 10 2019
.SHORT TERM...(This Evening through Wednesday)
Issued at 303 PM CDT Tue Sep 10 2019
There is likely a very busy night ahead as a deep trough of low
pressure across the Rockies spreads an upper level wave onto the
Plains. This will gradually increase the low and mid level flow and
bring much more unstable air into the area this evening. Severe
weather and heavy rainfall are both expected with this event. There
will be two areas to watch for severe and heavy rainfall potential.
The first will see thunderstorms expand in coverage across southwest
SD and north central NE late this afternoon. This cluster of storms
is expected to become organized and move east and northeast through
the evening and overnight. With deep layer shear, likely close to 50
knots, and moisture ramping up and isolated to scattered
thunderstorms should quickly evolve into a linear system. The
surface to 3 km shear vectors are from about 220 degrees at 30 to 40
knots which is plenty strong to support the potential for QLCS
tornadoes embedded within the main line of storms if a strong linear
system evolves. So any segments of this line moving to the northeast
will need to be watched closely. This severe weather threat appears
most likely from about 2z to 8z tonight and would likely be closest
to the surface to 900 mb boundary, which for now appears to be
roughly along and south of Interstate 90. It looks like the only
thing that could slow this down is if the surface to 900mb layer
remains capped. Will have to watch south central SD from about 23z
to 2z for the potential for a surface based or near surface based
storm ahead of the main line. A storm in that environment would
likely produce a fairly strong supercell but for now most if not all
models indicate capping diminishing this threat.
The other area to watch will be roughly from 2z to 5z in far eastern
SD, southwest MN and northwest IA. The LLJ will quickly increase
this evening and deliver strong convergence and instability to this
area. With the elevated nature of these storms hail will be the main
threat. Deeper shear does support the potential for a couple of
supercells so some larger hail to golf ball size will be possible.
Along with the severe threat is also a heavy rain threat with he
potential for backing winds into Wednesday and additional
development to the west. The best chance for continued heavy
rainfall would be north of Interstate 90 which would be more in line
with the 900 mb to 800 mb layer.
Wednesday morning will see the threat for a few thunderstorms across
southwest MN and west down highway 14. Capping will likely settle
over much of the area from late morning into mid afternoon as weak
ridging aloft moves through between the exiting wave and the next
incoming wave. So for now not expecting much activity from about 14z
through 22z. The next question will be where does the low level to
surface boundary end up settling into. Right now looking like the
925 mb front will be just north of Interstate 90 while the surface
front will be near and possibly just south. The reason that this is
important is that there may be some potential for surface or near
surface convection to develop, and with the expected instability and
shear a few supercells would be likely. The better chances would be
south of Interstate 90 and west of highway 81.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 303 PM CDT Tue Sep 10 2019
The main wave and cold front aloft swings onto the Plains Wednesday
night into Thursday and should expand coverage of thunderstorms
again on Wednesday night. There will be a continued threat for heavy
rainfall and severe weather.
Southwest MN and northwest IA could see some severe potential on
Thursday but right now it appears that the cooler and drier air will
settle in too quickly.
Friday will be cooler and breezy as deep westerly flow develops in
the wake of this strong wave. Expect some gusts of 35 mph or so.
Temperatures will warm on Saturday and a few thunderstorms will be
possible as a ridge builds to the west. By Sunday upper level
ridging will begins to strengthen overhead and a trough deepens over
the Western United States. This ridge is expected to continue into
mid week so expecting above normal temperatures Saturday through mid
week with mainly dry conditions expected.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 602 PM CDT Tue Sep 10 2019
Showers and thunderstorms will increase in coverage through the
evening into the overnight hours. Some of the storms will be
severe with heavy rainfall. Later tonight into Wednesday morning
IFR and MVFR ceilings will likely develop along and north of the
surface warm front. More showers and thunderstorms are expected
tommorow night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for SDZ053>056-058>062-064>067.
MN...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for MNZ080-089-097-098.
IA...Flash Flood Watch from 11 PM CDT this evening through Wednesday
morning for IAZ001.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Sep 10, 5:48 AM CDT, 16 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 548 AM CDT Tue Sep 10 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-111100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 548 AM CDT Tue Sep 10 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop this evening in south central South Dakota. Initial storms will be capable of hail to the size of golf balls or a bit larger, winds to 70 mph and isolated tornadoes. The storms will congeal into bowing segments during the evening capable of wind gusts to 80 mph, hail of half dollar size and even an isolated tornadoes moving across southeast South Dakota and into adjacent sections of northwest Iowa and southwest Minnesota toward midnight. A few severe storms may also precede the advancing larger linear storms during the evening hours in northwest Iowa and southwest Minnesota. In addition to the severe weather threat, locally heavy rainfall is possible, as much as 2 to 4 inches in some locations overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of thunderstorms is likely from later Wednesday afternoon through Wednesday night. Severe storms will be possible, capable of large hail, damaging wind and tornadoes. Locally heavy rainfall will again be possible, especially north of Interstate 90. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 10, 9:00 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
09/10/2019 M71 MPH CHARLES MIX SD MESONET
REPORT VIA SD RWIS STATION.
&&Local storm report, Sep 10, 9:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 7 NNW HARRISON 43.54N 98.59W
09/10/2019 E60 MPH AURORA SD TRAINED SPOTTER
&&Local storm report, Sep 10, 9:28 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND DMG STICKNEY 43.59N 98.44W
09/10/2019 AURORA SD TRAINED SPOTTER
SEVERAL SMALL TREE LIMBS DOWN.
&&Local storm report, Sep 10, 10:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM HEAVY RAIN 2 N MITCHELL 43.77N 98.03W
09/10/2019 M1.96 INCH DAVISON SD ASOS
&&Local storm report, Sep 10, 10:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 3 W GEDDES 43.26N 98.76W
09/10/2019 M2.10 INCH CHARLES MIX SD MESONET
&&Local storm report, Sep 10, 10:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST WHITE LAKE 43.73N 98.71W
09/10/2019 M53 MPH AURORA SD MESONET
SDSU STATION.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 36 min |
| Sep 10, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 7:58 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 32 min |
| Sep 10, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 44 min |
| Sep 10, 8:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix | 38 min |
| Sep 10, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 49 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Aurora, Davison | 23 min |
| Sep 10, 8:52 PM CDT | Tornado Warning | FSD | Bon Homme, Hutchinson | 38 min |
| Sep 10, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 47 min |
| Sep 10, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 29 min |
| Sep 10, 9:29 PM CDT | Flash Flood Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 6 hr |
| Sep 10, 9:36 PM CDT | Tornado Warning | FSD | Hutchinson | 24 min |
| Sep 10, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 44 min |
| Sep 10, 9:56 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 34 min |
| Sep 10, 10:22 PM CDT | Flash Flood Warning | FSD | Hanson, Hutchinson, McCook, Turner | 5 hr |
| Sep 10, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, McCook, Yankton | 53 min |
| Sep 10, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Lincoln, McCook, Minnehaha, Turner and 1 more | 43 min |
| Sep 10, 10:53 PM CDT | Tornado Warning | FSD | McCook, Minnehaha, Turner | 24 min |
| Sep 10, 11:04 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 26 min |
| Sep 10, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| Sep 10, 11:26 PM CDT | Flash Flood Warning | FSD | Lake, Lincoln, McCook, Miner, Minnehaha, Moody and 1 more | 3 hr |
| Sep 10, 11:27 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha | 33 min |
| Sep 10, 11:54 PM CDT | Tornado Warning | FSD | Minnehaha | 13 min |
| Sep 10, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 46 min |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Clay, Hutchinson, Lincoln, Turner, Union, Yankton | 6 hr |
| Sep 11, 12:24 AM CDT | Flash Flood Warning | FSD | Brookings, Kingsbury, Lake, Moody | 6 hr |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 12:55 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Sep 11, 1:03 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 6 hr |
| Sep 11, 2:17 AM CDT | Flash Flood Warning | FSD | Lake, Lincoln, McCook, Miner, Minnehaha, Moody and 1 more | 4 hr |
| Sep 11, 3:14 AM CDT | Flash Flood Warning | FSD | Union | 4 hr |
| Sep 11, 3:31 AM CDT | Areal Flood Warning | FSD | Bon Homme, Brookings, Charles Mix, Clay, Douglas, Hanson and 9 more | 18 hr |
| Sep 11, 4:07 AM CDT | Flash Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 26 hr |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Minnehaha | 29 days |
| Sep 11, 8:01 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 14 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 16 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Union | 21 days |
| Sep 11, 9:10 AM CDT | River Flood Warning | FSD | Minnehaha | 60 hr |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Yankton | 24 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 6 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 8 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Sep 11, 9:21 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Sep 11, 10:42 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Sep 11, 3:41 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 13 days |
| Sep 11, 3:44 PM CDT | River Flood Warning | FSD | Moody | 21 days |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.